Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2020, 7:35 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 7:35 AM CDT (12:35 UTC)
- Expired
- May 4, 2020, 8:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:59 AM CDT | HAIL 1 | 1 Se Enterprise, KS | MOSTLY DIME SIZED, A FEW UP TO QUARTER SIZED. |
| May 4, 8:06 AM CDT | HAIL 1.75 | 1 Ne Abilene, KS | |
| May 4, 8:07 AM CDT | HAIL 1.75 | Solomon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847
WUUS53 KTOP 041235
SVRTOP
KSC041-143-041315-
/O.NEW.KTOP.SV.W.0026.200504T1235Z-200504T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
735 AM CDT Mon May 4 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Dickinson County in central Kansas...
Southeastern Ottawa County in north central Kansas...
* Until 815 AM CDT.
* At 735 AM CDT, a severe thunderstorm was located near New Cambria,
moving northeast at 40 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. Quarter size hail has been
reported in Salina with this storm.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Abilene, Solomon, Enterprise, Niles, Moonlight and Talmage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3910 9721 3887 9693 3875 9737 3891 9737
3892 9738 3893 9738 3893 9737 3896 9737
3896 9753
TIME...MOT...LOC 1235Z 243DEG 33KT 3885 9750
HAIL...1.75IN
WIND...<50MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:30 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 4, 5:30 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 530 AM CDT Mon May 4 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Mon May 4 2020 08Z water vapor and profiler data showed a subtle shortwave over northeast CO. Surface obs indicated a warm front was extending east across southern KS from a surface low in over southeast CO. 925MB and 850MB profilers showed southerly flow up and over this warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated steep mid level lapse rates from 7 to 8 C/km. && .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Mon May 4 2020 The focus for today is the potential for significant severe weather unfolding later this morning. All of the model guidance shows precip developing over north central and northeast KS and becoming widespread by 15Z. Forecast soundings from the HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across northern KS to as much as 3000 J/KG across central KS thanks to 700-500MB lapse rates between 7 and 8 C/km. Additionally effective bulk shear is progged to be around 50KT as a mid level speed max noses into the central plains from the west. So the environment looks to be primed for elevated supercell thunderstorms with the potential for very large hail. Consensus among the models is for the surface low in southeast CO to move east along the KS/OK state line with the frontal boundary remaining south of the forecast area for the most part. Continued moisture advection from a 40KT low level jet up and over this boundary is expected to support the instability progged by the forecast soundings. And with an effective hodograph that is generally straight, supercell storms with possible splits seem probable. Storms across northwestern KS and southeastern NEB have shown a tendency to remain discrete so far. So the biggest question is once storms develop, how with they evolve? The last several runs of the HRRR have shown a tendency for discrete storms into the afternoon while the ARW/NMM/NAM Nest suggests some potential for bowing segments. Given storms should be elevated and propagate generally perpendicular to the low level jet, think the HRRR may be a better solution since there seems to be a lack of strong linear forcing. Given the shear and instability expected to unfold late this morning, I think hail up to and maybe a little bigger than 2 inches in diameter is within the envelope of possibilities. Damaging winds gusts would be a little more conditional given the elevated nature of the storms, but some of the forecast soundings do show downdraft CAPE values approaching 1000 J/kg. So it is not out of the question to see damaging wind gusts from the more intense updrafts. Have increased POPs given the good model consensus and included a mention of severe storms in the forecast. Highs today are not expected to get out of the 60s given the cloud cover and precip anticipated. Showers and thunderstorms should move east of the area late this afternoon and this evening as the shortwave progresses east and high pressure builds in with dry air advecting in from the northwest. There is some indication from the models for light QPF to linger across northeast KS through the evening as the main wave slowly moves across eastern NEB. So have some chance POPs over northeast KS through the evening. Lows tonight should fall into the 40s. A decent pressure gradient and a slow scattering out of the stratus is expected to keep temps from dropping below the mid 40s. .LONG TERM...(Tuesday through Sunday) Issued at 325 AM CDT Mon May 4 2020 High pressure is progged to be the main surface feature over the central plains for the coming days. A series of cold fronts are expected to move through the area as the synoptic pattern amplifies and flow over the Great Plains becomes more meridional. This should keep temps at or below normal through next weekend with periodic chances for precip. The coolest temps continue to set up for Saturday morning with the central of a surface ridge progged to be over northeast KS around sunrise. Have lows in the upper 30s to around 40. The most obvious chance for precip looks to be Thursday night as a more amplified shortwave digs southeast within northwest flow aloft. Have continued with chance POPs for Thursday and Thursday night. There continues to be indications of a weak shortwave clipping northeast KS Tuesday night. The NAM and GFS hint at enough mid level moisture for some light QPF. But the ECMWF fails to saturate mid levels enough to generate any precip. So have kept POPs around 10 percent for now. Another wave is possible Saturday night or Sunday. Although there are still big differences in the strength and track of the wave between the ECMWF and GFS. So confidence in the forecast it marginal for including a POP at this time. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 530 AM CDT Mon May 4 2020 With the short term guidance in good agreement, the forecast is based largely on the consensus with the main focus on timing the restricted conditions. Will use the CAMs to show the most likely timing for the strongest convection. The biggest uncertainty is how long the lower stratus may hang on tonight with the RAP scattering things out a little slower. There may also be a LLWS risk overnight tonight. Will let later shifts focus more on this potential. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 4, 3:41 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Mon May 4 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Mon May 4 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop over central KS between 5 and 7 am this morning and spread east across the entire area through the morning. Severe thunderstorms are possible with large hail up to 2 inches in diameter and damaging winds gusts the likely hazards. Severe weather is possible over the entire area, but areas along and south of a line from Concordia to Holton are most likely to see severe thunderstorms. The stronger thunderstorms should move east of the area by mid afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to make severe weather reports to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 4, 6:57 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HAIL ENTERPRISE 38.90N 97.11W
05/04/2020 E1.75 INCH DICKINSON KS TRAINED SPOTTER
&&Local storm report, May 4, 7:16 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 3 SSW CHAPMAN 38.94N 97.05W
05/04/2020 E0.88 INCH DICKINSON KS TRAINED SPOTTER
&&Special weather statement, May 4, 7:19 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
719 AM CDT Mon May 4 2020
KSZ037-054-058-041245-
Coffey-Lyon-Morris-
719 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...WEST
CENTRAL COFFEY AND LYON COUNTIES UNTIL 745 AM CDT...
At 719 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Strong City to near
Madison. Movement was northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Bushong, Dunlap and
John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas.
LAT...LON 3817 9636 3852 9635 3852 9655 3873 9630
3825 9577 3817 9598
TIME...MOT...LOC 1219Z 231DEG 32KT 3846 9661 3811 9618
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 4, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 48 min |
| May 4, 7:19 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 4, 7:33 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| May 4, 7:47 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| May 4, 7:57 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 48 min |
| May 4, 8:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 45 min |
| May 4, 8:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| May 4, 8:25 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 65 min |
| May 4, 8:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 64 min |
| May 4, 8:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 39 min |
| May 4, 8:56 AM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 4, 8:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| May 4, 9:00 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 54 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 39 min |
| May 4, 9:13 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| May 4, 9:17 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 43 min |
| May 4, 9:48 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| May 4, 9:51 AM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 4, 9:57 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 4, 10:03 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Morris, Osage, Shawnee and 1 more | 65 min |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 55 min |
| May 4, 10:34 AM CDT | Special Weather Statement | TOP | Jefferson | 26 min |
| May 4, 10:44 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 46 min |
| May 4, 10:46 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| May 4, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 4, 10:57 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| May 4, 11:25 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.